The seizure meant more medicine. Both to reduce the risk of another one, and to try and eliminate the spells of confusion I’ve been having ever since surgery. That one fully fledged seizure had the neurologists more inclined, even if still uncertain, to classify the episodes of confusion as a type of epilepsy.
And so I started adding anti-epileptics on top of Warfarin, Losartan, and Humira. First came Sodium Valproate, smooth purple pills in soft plastic foil packaging. I was so worried about the side effects—hallucinations, depression, strange behaviour—that, because Jo was travelling, I asked a colleague to call Jo if I seemed weird, and asked a friend to check in on me.
There were no side effects. Nothing. And that was the problem with Sodium Valproate. I didn’t have any more tonic-clonic seizures, but I’d only ever had one in the eight years since surgery, so they weren’t frequent events. And the spells of confusion, which were the best yardstick of treatment efficacy, kept trundling through my life as they always had.
And so I added Kepra, starting on a low dose and slowly increasing it. Kepra did something, perhaps: about the time I got to a therapeutic dose I went six weeks without any spells of confusion. This was at least twice as long as I’d ever gone before. Jo and I started to hope intensely. I would be able to drive again. Jo wouldn’t have to accompany me every surf. Life would be normal in its unusual kind of way. But then the spells came back.
So I kept upping the dose of Kepra, but with this came a mild lethargy, and although the spells were less frequent they were still quite frequent.
Next I started Tegretol, increasing the dose while I weaned myself off Sodium Valproate. And now I’m on the full dose, with the useless Sodium Valproate no longer in my pill box. As I type this I’ve been about three weeks (and carefully counting) without any confused spells. This is long enough for the medicine to be promising me, but not yet making any guarantees—I’ve been three weeks often enough before. And I now know that even six weeks doesn’t necessarily mean problem solved.
Tegretol hasn’t been easy either. It impedes the absorption of Warfarin, so I’m on an ever increasing dose of Warfarin, wondering if my liver can cope (although there’s no medical reason to think it can’t). Worse, Tegretol is flattening me, in a slightly sad sort of way. It makes it hard to find the energy. It makes chores feel like a chore. It makes it harder to believe in things in the way you need to believe. This isn’t insufferable, or impenetrable: after surfing I still glow; and happy conversations still bounce along. Reading still works, more or less. And if I try I can push back against the effect.
So, here I am, mostly hoping the Tegretol works, but part of me hoping it doesn’t. Because if it doesn’t I will wean myself off it as-fast-as-I-can.
Disclaimer 1: I realise things could be worse.
Disclaimer 2: My medical situation is my medical situation. Yours will be different. Make your choices on the basis of what medical professionals tell you, not what you read here.